Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 96, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 11, 2017, 10:28 PM CDT for Codington County, Hamlin County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2017, 10:28 PM CDT (03:28 UTC)
- Expired
- Jul 11, 2017, 11:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Codington County, SD, Hamlin County, SD
The radar
The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 6:52 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 586 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 3131 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
399
WUUS53 KABR 120328
SVRABR
SDC029-057-120415-
/O.NEW.KABR.SV.W.0096.170712T0328Z-170712T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1028 PM CDT TUE JUL 11 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Northern Hamlin County in northeastern South Dakota...
Southern Codington County in northeastern South Dakota...
* Until 1115 PM CDT
* At 1027 PM CDT, a severe thunderstorm was located near Hazel, or 12
miles southwest of Watertown, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Watertown, Castlewood, Hayti, Hazel, Thomas, Pelican Lake, Sandy
Shore Rec Area, Goose Lake, Tinkertown, Memorial Park Camping Site
and Lake Kampeska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4480 9748 4494 9732 4481 9691 4460 9717
TIME...MOT...LOC 0327Z 309DEG 18KT 4481 9736
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Lueck5 follow-up statements
529
WWUS53 KABR 120338
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1038 PM CDT TUE JUL 11 2017
SDC029-057-120415-
/O.CON.KABR.SV.W.0096.000000T0000Z-170712T0415Z/
Hamlin SD-Codington SD-
1038 PM CDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHERN HAMLIN AND SOUTH CENTRAL CODINGTON COUNTIES...
At 1038 PM CDT, a severe thunderstorm was located near Thomas, or 11
miles southwest of Watertown, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Watertown, Castlewood, Hayti, Hazel, Thomas, Pelican Lake, Sandy
Shore Rec Area, Goose Lake, Memorial Park Camping Site and Lake
Kampeska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4478 9744 4492 9727 4481 9691 4460 9717
TIME...MOT...LOC 0338Z 306DEG 18KT 4478 9729
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
Lueck166
WWUS53 KABR 120347
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1047 PM CDT TUE JUL 11 2017
SDC029-057-120415-
/O.CON.KABR.SV.W.0096.000000T0000Z-170712T0415Z/
Hamlin SD-Codington SD-
1047 PM CDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHERN HAMLIN AND SOUTH CENTRAL CODINGTON COUNTIES...
At 1047 PM CDT, a severe thunderstorm was located over Thomas, or 11
miles south of Watertown, moving southeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Castlewood, Hayti, Thomas and Pelican Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4474 9738 4489 9719 4481 9691 4460 9717
TIME...MOT...LOC 0347Z 309DEG 18KT 4475 9724
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
Lueck761
WWUS53 KABR 120400
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1100 PM CDT TUE JUL 11 2017
SDC029-057-120415-
/O.CON.KABR.SV.W.0096.000000T0000Z-170712T0415Z/
Hamlin SD-Codington SD-
1100 PM CDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHEASTERN HAMLIN AND SOUTH CENTRAL CODINGTON COUNTIES...
At 1059 PM CDT, a severe thunderstorm was located over Castlewood, or
12 miles south of Watertown, moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Castlewood and Thomas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4474 9727 4487 9714 4481 9691 4462 9715
TIME...MOT...LOC 0359Z 287DEG 25KT 4474 9708
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
Lueck033
WWUS53 KABR 120405
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1105 PM CDT TUE JUL 11 2017
SDC029-057-120415-
/O.CON.KABR.SV.W.0096.000000T0000Z-170712T0415Z/
Hamlin SD-Codington SD-
1105 PM CDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHEASTERN HAMLIN AND SOUTH CENTRAL CODINGTON COUNTIES...
At 1104 PM CDT, a severe thunderstorm was located over Castlewood, or
12 miles northwest of Estelline, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Castlewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4475 9718 4485 9707 4481 9691 4466 9710
TIME...MOT...LOC 0404Z 309DEG 18KT 4472 9705
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Lueck418
WWUS53 KABR 120411
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1111 PM CDT TUE JUL 11 2017
SDC029-057-120421-
/O.EXP.KABR.SV.W.0096.000000T0000Z-170712T0415Z/
Hamlin SD-Codington SD-
1111 PM CDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMLIN AND SOUTH
CENTRAL CODINGTON COUNTIES WILL EXPIRE AT 1115 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A severe thunderstorm watch remains in effect until midnight CDT for
northeastern South Dakota.
LAT...LON 4475 9718 4485 9707 4481 9691 4466 9710
TIME...MOT...LOC 0411Z 309DEG 18KT 4470 9702
$$
LueckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 8:52 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 11, 8:52 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 852 PM CDT Tue Jul 11 2017 .UPDATE... Issued at 835 PM CDT Tue Jul 11 2017 Severe Thunderstorm Watch 409 was issued at appx 7pm cdt until 11 pm cdt for most of the counties east of the James River valley. Some of the best instability and shear of the summer, so far, for supercells. Higher than preferred LCL's this evening didn't completely eliminate the tornado potential, but for sure the large hail and strong wind potential has been realized this evening. So far, 2 or 3 storms formed on the pre-frontal surface trof/dry-line feature over the prairie coteau and began splitting. So far, very large hail and winds up to 75 mph have been produced by these storms as they make their way into Minnesota. Watertown received some of the worst of the hail and wind, and heavy rain. Day and Clark counties have been removed from the Watch, with the severe weather threat diminishing there now. But, further east, the threat for strong storms to develop/persist continues. Updates are out. UPDATE Issued at 610 PM CDT Tue Jul 11 2017 See below for an aviation forecast discussion for the 00Z TAFs. && .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 333 PM CDT Tue Jul 11 2017 Hot temperatures in the upper 90s to low 100s are currently residing from the James valley westward into central SD. Dewpoints have mixed out lower in many places, but still seeing scattered obs reporting heat indices at or just above 100 degrees within portions of the heat advisory. Will leave headline in place until its current expiration time. Also keeping an eye on the couple areas of cumulus across the region for possible convective initiation. Unfortunately, a fairly low confidence forecast in regards to timing and areal coverage of storms later this afternoon and evening. It still appears best area for strong to severe storms will be over northeast SD into west central MN, generally east of the James River. Ribbon of moderate to strong instability is setting up over eastern SD with sufficient bulk shear. CAM solutions offer up no confidence as they vary greatly in coverage and timing. The main theme though points to some degree of development in the northeast counties later this afternoon into the evening hours. Although, there are a few solutions showing initiation further south from around Huron to Chamberlain, which is where the cumulus field currently resides, so this is something to watch. This would be within area of strongest daytime heating as temps hover around 100 to 103 degrees. Any storms that do form this afternoon and evening certainly may become severe with large hail and damaging winds. An isolated tornado cannot be ruled out either, mainly in the far northeast corner of the CWA where 0-1km shear is the best. Northerly winds and cooler temperatures are in store for Wednesday behind the departing cool front. Although, it will still be warm with highs mainly in the 80s. Dewpoints will be a bit lower for eastern areas as the drier air mass works in. .LONG TERM...(Wednesday Evening through Tuesday) Issued at 333 PM CDT Tue Jul 11 2017 By 00Z Thursday, the 500mb pattern will show the 500mb low along the Manitoba/Ontario border, with zonal flow giving way to ridging from the west across our area. Expect the building ridge to our west to slide directly overhead Friday through the weekend. It will still remain nearby through early next week, but become suppressed as low over the Gulf of Alaska moves into central Canada. This will help support well above normal temperatures that will be flirting with the 100 degree mark Friday through Tuesday. At this time, Friday and Monday look to be the warmest days. At the sfc, high pressure over southern Manitoba and northern ND will continue to push a ridge across the forecast area through mid day Friday as the high itself sinks across MN. While a weak cold front slipping in from ND Friday night into Saturday could bring isolated showers and storms to mainly north central SD, not much is expected. Yet another sfc ridge will move in for the rest of the weekend, exiting across MN Sunday. But what about that day 7 forecast? Low pressure will be sliding into the Central Plains later Monday, but it's nothing to get too excited about quite yet. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 610 PM CDT Tue Jul 11 2017 VFR for the next 24 hours, except in/near TS which, according to the radar/satellite imagery and latest available short-range guidance, could be impacting/moving within the vicinity of the KABR/KATY terminals over then next 3 to 6 hours. Have introduced some VCTS mention for now. Looks like some convection developing about 15 to 20 miles west of KATY at this time. So, amendments for TEMPO TS may be forthcoming sooner than later for that terminal. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...TMT LONG TERM...KF AVIATION...Dorn
Hazardous weather outlook, Jul 11, 4:03 AM CDT, 18 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 403 AM CDT Tue Jul 11 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 403 AM CDT Tue Jul 11 2017 /303 AM MDT Tue Jul 11 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight The grassland fire danger will reach the high to very high category today, along and west of the James valley. Expect south to southwest winds ahead of a cold front, with winds speeds topping out around 25mph. Behind the front, winds will be north to northwest at 10 to 15mph. The cold front will provide the focus for afternoon thunderstorms, mainly along and east of the James river valley, including the Sisseton hills region and into western Minnesota. Storms have the potential to generate damaging winds and large hail. Storms will track southeast through the evening departing the forecast area during the early overnight hours. Heat and humidity will combine to produce heat index values in the upper 90s to low 100s before the front moves through. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Local storm report, Jul 11, 8:23 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
823 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 4 E WATERTOWN 44.92N 97.09W
07/11/2017 M2.75 INCH CODINGTON SD TRAINED SPOTTER
PHOTO VIA SOCIAL MEDIA. APPROXIMATE LOCATION
AND TIME.
&&
RLLocal storm report, Jul 11, 8:37 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
837 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 2 SSE PEEVER 45.51N 96.94W
07/11/2017 M1.00 INCH ROBERTS SD PUBLIC
SOCIAL MEDIA REPORT.
&&
RLSpecial weather statement, Jul 11, 8:43 PM CDT, 1 hour 45 minutes before
Special Weather Statement National Weather Service Aberdeen SD 843 PM CDT TUE JUL 11 2017 MNZ039-SDZ008-120230- Traverse MN-Roberts SD- 843 PM CDT TUE JUL 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TRAVERSE AND NORTHEASTERN ROBERTS COUNTIES UNTIL 930 PM CDT... At 843 PM CDT, Doppler radar was tracking a strong thunderstorm over Wheaton, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wheaton. A severe thunderstorm watch remains in effect until 1100 PM CDT for west central Minnesota...and northeastern South Dakota. LAT...LON 4572 9626 4575 9652 4590 9658 4593 9625 TIME...MOT...LOC 0143Z 274DEG 18KT 4584 9647 KF
Local storm report, Jul 11, 8:54 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 3 E WATERTOWN 44.91N 97.11W
07/11/2017 M3.00 INCH CODINGTON SD PUBLIC
SEVERAL SOCIAL MEDIA PHOTOS/MEASUREMENTS.
APPROXIMATE LOCATION AND RADAR ESTIMATED
TIME.
&&
RLLocal storm report, Jul 11, 9:55 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
955 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 4 ESE LAKE NORDEN 44.57N 97.13W
07/11/2017 M1.00 INCH HAMLIN SD TRAINED SPOTTER
&&
MCLocal storm report, Jul 11, 9:58 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
958 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM HAIL 4 ESE LAKE NORDEN 44.57N 97.13W
07/11/2017 E1.00 INCH HAMLIN SD PUBLIC
&&
MCThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:00 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 45 min |
| Jul 11, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant | 51 min |
| Jul 11, 7:25 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 50 min |
| Jul 11, 7:35 PM CDT | Special Weather Statement | ABR | Roberts | 40 min |
| Jul 11, 7:51 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 39 min |
| Jul 11, 8:07 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 68 min |
| Jul 11, 8:22 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 27 min |
| Jul 11, 9:36 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 24 min |
| Jul 11, 9:44 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 46 min |
| Jul 11, 9:49 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Deuel, Hamlin | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.